Alert archive / Washington / Flash Flood Watches in 2014

Flash Flood Watch 3, NWS Spokane, WA

July 31, 2014Chelan County, Douglas County, Okanogan County, Washington

NWS Spokane, WA issued this flash flood watch at Jul 31, 2014, 5:11 PM PDT for Chelan County, Douglas County, Okanogan County, Washington. It took effect at Aug 1, 2014, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2014, 5:11 PM PDT (00:11 UTC)
In effect from
Aug 1, 2014, 11:00 AM PDT
Expired
Aug 1, 2014, 7:52 PM PDT
In force
9 hr
Issued by
NWS Spokane, WA
Flood severity
None

Counties Chelan County, WA, Douglas County, WA, Okanogan County, WA

The radar

The Spokane radar (KOTX), 183 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.2 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2014-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2014-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4640 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

035 
WGUS66 KOTX 010011
FFAOTX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SPOKANE WA
511 PM PDT THU JUL 31 2014

...FLASH FLOODING POSSIBLE ON RECENT BURN AREAS FRIDAY...

.BRIEF DOWNPOURS FROM ISOLATED TO SCATTERED THUNDERSTORMS COULD
PRODUCE FLASH FLOODING ACROSS AREAS THAT HAVE EXPERIENCED RECENT
WILDFIRES. DEBRIS FLOWS AND RAPID RUNOFF WOULD BE A SIGNIFICANT
THREAT IN THIS CASE. 

WAZ041>043-010815-
/O.NEW.KOTX.FF.A.0003.140801T1800Z-140802T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
INCLUDING THE CITIES OF...WENATCHEE...CHELAN...ENTIAT...
CASHMERE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...STEHEKIN...
CONCONULLY...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...
NESPELEM
511 PM PDT THU JUL 31 2014

...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF NORTH CENTRAL WASHINGTON... 
  INCLUDING THE FOLLOWING AREAS...EAST SLOPES NORTHERN 
  CASCADES...OKANOGAN VALLEY AND WENATCHEE AREA. 

* FROM FRIDAY MORNING THROUGH FRIDAY EVENING

* ISOLATED TO SCATTERED THUNDERSTORMS PRODUCING POCKETS OF HEAVIER
  RAINFALL COULD LINGER OVER RECENT AND PAST BURN SCARS FROM
  WILDFIRES. 

* THE HIGHEST THREAT AREA WILL BE IN AND NEAR THE METHOW VALLEY
  WITH THE CARLTON COMPLEX FIRE...AND DOWNSTREAM INCLUDING ALL
  CREEKS AND STREAMS. COUNTY ROADS COULD SEE WASHOUTS AND HIGHWAY
  20 COULD ALSO BE AFFECTED FROM PATEROS TO METHOW...TWISP AND
  WINTHROP. THE MILLS CANYON BURN AND CHIWAUKUM COMPLEX WILL ALSO
  BE SUSCEPTIBLE TO SIMILAR DEBRIS FLOWS. 

* RAPID DEBRIS FLOWS AND RUNOFF COULD QUICKLY BLOCK
  ROADS...OVERWHELM SMALL CREEKS AND STREAMS...AND BE A THREAT FOR
  ANY PERSONS OR TOWNS NEAR BURN SCARS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING OR DEBRIS FLOWS. FLASH FLOODING AND DEBRIS
FLOWS ARE VERY DANGEROUS. PERSONS IN THE WATCH AREA SHOULD REMAIN
ALERT TO CHANGING WEATHER CONDITIONS...MONITOR NOAA WEATHER RADIO
OR OTHER WEATHER INFORMATION SOURCES.  BE PREPARED TO TAKE ACTION
ON SHORT NOTICE IF HEAVY RAINFALL OCCURS OR IF FLASH FLOOD
WARNINGS ARE ISSUED.

FOR A DETAILED VIEW OF THE HAZARD AREA VISIT
HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX

&&

$$
3 follow-up statements
592 
WGUS66 KOTX 010649
FFAOTX

FLOOD WATCH
NATIONAL WEATHER SERVICE SPOKANE WA
1149 PM PDT THU JUL 31 2014

...FLASH FLOODING POSSIBLE ON RECENT BURN AREAS FRIDAY...

.BRIEF DOWNPOURS FROM ISOLATED TO SCATTERED THUNDERSTORMS COULD
PRODUCE FLASH FLOODING ACROSS AREAS THAT HAVE EXPERIENCED RECENT
WILDFIRES. DEBRIS FLOWS AND RAPID RUNOFF WOULD BE A SIGNIFICANT
THREAT IN THIS CASE.

WAZ041>043-011800-
/O.CON.KOTX.FF.A.0003.140801T1800Z-140802T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
INCLUDING THE CITIES OF...WENATCHEE...CHELAN...ENTIAT...
CASHMERE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...STEHEKIN...
CONCONULLY...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...
NESPELEM
1149 PM PDT THU JUL 31 2014

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 11 AM PDT FRIDAY
THROUGH FRIDAY EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTH CENTRAL WASHINGTON...INCLUDING THE 
  FOLLOWING AREAS...EAST SLOPES NORTHERN CASCADES...OKANOGAN 
  VALLEY AND WENATCHEE AREA. 

* FROM 11 AM PDT FRIDAY THROUGH FRIDAY EVENING

* ISOLATED TO SCATTERED THUNDERSTORMS PRODUCING POCKETS OF 
  HEAVIER RAINFALL COULD LINGER OVER RECENT AND PAST BURN SCARS 
  FROM WILDFIRES. 

* THE HIGHEST THREAT AREA WILL BE IN AND NEAR THE METHOW VALLEY 
  WITH THE CARLTON COMPLEX FIRE...AND DOWNSTREAM INCLUDING ALL 
  CREEKS AND STREAMS. COUNTY ROADS COULD SEE WASHOUTS AND 
  HIGHWAY 20 COULD ALSO BE AFFECTED FROM PATEROS TO METHOW... 
  TWISP AND WINTHROP. THE MILLS CANYON BURN AND CHIWAUKUM 
  COMPLEX WILL ALSO BE SUSCEPTIBLE TO SIMILAR DEBRIS FLOWS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING OR DEBRIS FLOWS. FLASH FLOODING AND DEBRIS
FLOWS ARE VERY DANGEROUS. PERSONS IN THE WATCH AREA SHOULD REMAIN
ALERT TO CHANGING WEATHER CONDITIONS...MONITOR NOAA WEATHER RADIO
OR OTHER WEATHER INFORMATION SOURCES.  BE PREPARED TO TAKE ACTION
ON SHORT NOTICE IF HEAVY RAINFALL OCCURS OR IF FLASH FLOOD
WARNINGS ARE ISSUED.

FOR A DETAILED VIEW OF THE HAZARD AREA VISIT
HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX

&&

$$
231 
WGUS66 KOTX 011754
FFAOTX

FLOOD WATCH
NATIONAL WEATHER SERVICE SPOKANE WA
1054 AM PDT FRI AUG 1 2014

...FLASH FLOODING POSSIBLE ON RECENT BURN AREAS FRIDAY...

.BRIEF DOWNPOURS FROM ISOLATED TO SCATTERED THUNDERSTORMS COULD
PRODUCE FLASH FLOODING ACROSS AREAS THAT HAVE EXPERIENCED RECENT
WILDFIRES. DEBRIS FLOWS AND RAPID RUNOFF WOULD BE A SIGNIFICANT
THREAT IN THIS CASE.

WAZ041>043-020200-
/O.CON.KOTX.FF.A.0003.140801T1800Z-140802T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
INCLUDING THE CITIES OF...WENATCHEE...CHELAN...ENTIAT...
CASHMERE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...STEHEKIN...
CONCONULLY...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...
NESPELEM
1054 AM PDT FRI AUG 1 2014

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTH CENTRAL WASHINGTON...INCLUDING THE 
  FOLLOWING AREAS...EAST SLOPES NORTHERN CASCADES...OKANOGAN 
  VALLEY AND WENATCHEE AREA. 

* THROUGH THIS EVENING

* ISOLATED TO SCATTERED THUNDERSTORMS PRODUCING POCKETS OF 
  HEAVIER RAINFALL COULD LINGER OVER RECENT AND PAST BURN SCARS 
  FROM WILDFIRES. 

* THE HIGHEST THREAT AREA WILL BE IN AND NEAR THE METHOW VALLEY 
  WITH THE CARLTON COMPLEX FIRE...AND DOWNSTREAM INCLUDING ALL 
  CREEKS AND STREAMS. COUNTY ROADS COULD SEE WASHOUTS AND 
  HIGHWAY 20 COULD ALSO BE AFFECTED FROM PATEROS TO METHOW... 
  TWISP AND WINTHROP. THE MILLS CANYON BURN AND CHIWAUKUM 
  COMPLEX WILL ALSO BE SUSCEPTIBLE TO SIMILAR DEBRIS FLOWS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING OR DEBRIS FLOWS. FLASH FLOODING AND DEBRIS
FLOWS ARE VERY DANGEROUS. PERSONS IN THE WATCH AREA SHOULD REMAIN
ALERT TO CHANGING WEATHER CONDITIONS...MONITOR NOAA WEATHER RADIO
OR OTHER WEATHER INFORMATION SOURCES.  BE PREPARED TO TAKE ACTION
ON SHORT NOTICE IF HEAVY RAINFALL OCCURS OR IF FLASH FLOOD
WARNINGS ARE ISSUED.

FOR A DETAILED VIEW OF THE HAZARD AREA VISIT
HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX

&&

$$
466 
WGUS66 KOTX 020252
FFAOTX

FLOOD WATCH
NATIONAL WEATHER SERVICE SPOKANE WA
752 PM PDT FRI AUG 1 2014

...THE FLASH FLOOD WATCH HAS BEEN CANCELLED AS THE THREAT OF HEAVY
RAIN HAS PASSED...



WAZ041>043-020400-
/O.CAN.KOTX.FF.A.0003.000000T0000Z-140802T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
INCLUDING THE CITIES OF...WENATCHEE...CHELAN...ENTIAT...
CASHMERE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...STEHEKIN...
CONCONULLY...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...
NESPELEM
752 PM PDT FRI AUG 1 2014

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL WASHINGTON
HAS BEEN CANCELLED. THE THREAT OF HEAVY RAIN HAS PASSED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood watch went out at Jul 31, 2:45 PM PDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 31, 2:45 PM PDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
245 PM PDT THU JUL 31 2014

.SYNOPSIS...
It will be partly cloudy and hot with isolated thunderstorms
through the end of the week and into the weekend. No significant
relief from the hot weather is forecast through the seven-day
forecast period. However, only a few spots may reach the 100-degree
mark. Isolated thunderstorms the next several days are not
expected to be strong or severe but could bring localized heavy
downpours.

&&

.DISCUSSION...
Tonight through Friday: The mid-level ridge axis shifts east
and the southwest flow begins to carry disturbances more directly
into the Inland NW, increasing the threat of thunder for some
areas. Tonight one disturbance moving across northeast OR tracks
by southeast WA and the southern Panhandle of ID. Interacting with
the SBCAPE around the Blues and Camas Prairie into southeast
Shoshone county, this will lead to the continued threat of some
showers/t-storms largely this evening. The threat wanes with the
loss of daytime heating the SBCAPE. However, a second and deeper
disturbance was coming into southwest OR this afternoon. It is
projected to move northeast toward southern WA overnight into
Friday morning, then into WA during the day Friday.

First overnight into Friday morning look for some increasing
clouds. The brunt of the available instability and deeper
moisture, however, appears to remain south of our forecast area
until after about 2 or 3 AM. So overnight the main shower/t-storm
chances will be over the Blues and over southwest Chelan county
Cascades. There is also concern that some activity may develop
over the lower Columbia Basin overnight and creep into the upper
Columbia Basin early Friday morning. However confidence is low and
PoPs will remain around 10 percent here.

Going into Friday afternoon the SBCAPE reinvigorates around the
mountain zones and secondarily toward the southeast WA/lower ID.
This includes the Palouse. With the aforementioned disturbance
lifting in, this will bring a broader shower/t-storm threat about
the mountain zones and southeast WA going into tomorrow afternoon.
General precipitation amounts are expected to be light, meaning a
concern for dry lightning and fire weather concerns. With these
factors and ongoing wildfires near the Cascades, a fire weather
watch was issued for the Cascades and Okanogan Valley, Waterville
Plateau and Wenatchee area. Temperatures will remain well above
normal and relatively humidity values remain low. There could also
be an increase in winds near the Cascades with the increased
onshore flow and cross-Cascade pressure gradient. /J. Cote'

Fri Nt through Sunday: Following the exit of the thunder-producing
short-wave trough into Srn BC Fri Nt, Sat through Sunday will be
under the influence of a very slow moving upper trough whose pcpn
will be highly terrain and diurnally driven. Large-scale forcing
for ascent won't be very impressive with the main vort max moving
into Ern Wa Sat Nt, shearing and weakening as it does. However,
there will be a chance of nocturnal (overnight) showers or
isolated thunder both Fri Nt and Sat Nt. The afternoon thunder
threats will be located mostly across the Idaho Panhandle and NE
Wa. Based on the CAPE/deep lyr shear combo, widespread strong
thunderstorms are not expected. New fire starts will potentially be
an issue though. bz

Sunday evening through Thursday...Subtle deamplification of the
persistent long-wave ridge that has remained in place for quite
some time takes place during this interval. The other persistent
features such as the offshore trof/Gulf of Alaska low pressure
area an another trof/low pressure area over Eastern Canada remain
in place as well helping to "lock" our long-wave ridge in place.
The ridge axis remains generally in Montana for most of the
interval which means there could be some clutter/disturbances/moisture
coming up from the south or southwest off the East Pacific which
could affect our sensible weather in the form of clouds and/or
some thunderstorm potential. /Pelatti

&&

.AVIATION...
18Z TAFS: VFR conditions expected the next 24 hours. Cumulus will
develop over the mountains in the afternoon with cirrus moving in
from the south through the late afternoon and evening hours.
Isolated thunderstorm development is possible from the Blue mtns
to Lookout Pass this afternoon/evening. We will also have to watch
for the potential for a few elevated showers coming into the Upper
Columbia Basin overnight into Friday morning, but the threat of it
passing any TAF sites is low. /J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        66  95  66  92  66  92 /  10  10  10  20  20  10
Coeur d'Alene  61  94  62  91  63  90 /  10  10  10  20  20  20
Pullman        58  94  57  92  59  91 /  10  20  20  20  20  10
Lewiston       71 100  69  97  71  97 /  10  30  30  20  20  10
Colville       57  97  59  95  58  94 /  10  10  20  20  20  20
Sandpoint      53  92  56  88  56  87 /  10  10  20  20  20  20
Kellogg        59  90  62  88  62  86 /  10  20  20  30  20  20
Moses Lake     66  99  64  97  65  97 /  10  20  20  20  20  10
Wenatchee      71  97  71  96  71  97 /  10  20  20  20  20  10
Omak           65 101  68  96  67  96 /  10  30  30  20  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory until 8 PM PDT this evening for Lewiston Area.

WA...FIRE Weather Watch from Friday morning through Friday evening
     for East Washington Central Cascade Mountains (Zone 682)-
     East Washington Central Cascade Valleys (Zone 677)-East
     Washington North Cascades (Zone 685)-East Washington
     Northern Columbia Basin (Zone 673)-East Washington
     Okanogan/Methow Valleys (Zone 684).

     Heat Advisory until 8 PM PDT this evening for Lower Garfield and
     Asotin Counties.

     FIRE Weather Watch from late tonight through Friday evening for
     East Washington South Central Cascade Mountains (Zone 680)-
     East Washington South Central Cascade Valleys (Zone 676).

&&
Hazardous weather outlook, Jul 31, 4:54 AM PDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
454 AM PDT THU JUL 31 2014

IDZ026-WAZ032-011400-
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-
454 AM PDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

VERY HOT DAYTIME TEMPERATURES ARE EXPECTED ACROSS THE LEWIS-CLARK
VALLEY TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-027-WAZ031-033>038-041>044-011400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-WASHINGTON PALOUSE-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
454 AM PDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:49 PM PDTRed Flag WarningOTX7 hr
Aug 1, 3:28 PM PDTSpecial Weather StatementOTXChelan47 min
Aug 1, 3:48 PM PDTSevere Thunderstorm WarningOTXChelan42 min
Aug 1, 4:10 PM PDTFlash Flood WarningOTXChelan3 hr

Nearby

Flash Flood Watches in Washington, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.